Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 84, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 21, 2008, 8:57 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2008, 8:57 PM CDT (01:57 UTC)
- Expired
- Jun 21, 2008, 9:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2793 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 220157 TORGLD KSC063-179-220230- /O.NEW.KGLD.TO.W.0084.080622T0157Z-080622T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 857 PM CDT SAT JUN 21 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... NORTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 930 PM CDT * AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PARK... MOVING SOUTH AT 26 MPH. * THE TORNADO WILL BE NEAR... QUINTER AROUND 910 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 98 AND 108. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 3889 10018 3890 10030 3913 10039 3925 10020 TIME...MOT...LOC 0157Z 338DEG 23KT 3913 10027 $$ THEDE
3 follow-up statements
000 WWUS53 KGLD 220206 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 806 PM MDT SAT JUN 21 2008 KSC063-179-220230- /O.CON.KGLD.TO.W.0084.000000T0000Z-080622T0230Z/ SHERIDAN KS-GOVE KS- 906 PM CDT SAT JUN 21 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHEASTERN GOVE AND SOUTHEASTERN SHERIDAN COUNTIES... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR QUINTER...MOVING SOUTH AT 26 MPH. THE TORNADO WILL BE NEAR... RURAL EASTERN GOVE COUNTY AROUND 920 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 98 AND 108. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS OF 60 MPH. DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3889 10018 3890 10030 3913 10039 3925 10020 TIME...MOT...LOC 0206Z 338DEG 23KT 3908 10024 $$ THEDE
000
WWUS53 KGLD 220215
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT JUN 21 2008
KSC179-220225-
/O.CAN.KGLD.TO.W.0084.000000T0000Z-080622T0230Z/
SHERIDAN KS-
915 PM CDT SAT JUN 21 2008
...THE TORNADO WARNING FOR SOUTHEASTERN SHERIDAN COUNTY IS
CANCELLED...
LAT...LON 3889 10018 3890 10030 3911 10038 3912 10038
3912 10039 3913 10038 3913 10021
TIME...MOT...LOC 0215Z 338DEG 23KT 3902 10021
$$
KSC063-220230-
/O.CON.KGLD.TO.W.0084.000000T0000Z-080622T0230Z/
GOVE KS-
915 PM CDT SAT JUN 21 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHEASTERN GOVE COUNTY...
AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR QUINTER...MOVING
SOUTH AT 26 MPH.
THE TORNADO WILL BE NEAR...
RURAL EASTERN GOVE COUNTY AROUND 930 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 98 AND 107.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3889 10018 3890 10030 3911 10038 3912 10038
3912 10039 3913 10038 3913 10021
TIME...MOT...LOC 0215Z 338DEG 23KT 3902 10021
$$
THEDE000
WWUS53 KGLD 220224
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SAT JUN 21 2008
KSC063-220235-
/O.EXP.KGLD.TO.W.0084.000000T0000Z-080622T0230Z/
GOVE KS-
925 PM CDT SAT JUN 21 2008
...THE TORNADO WARNING FOR NORTHEASTERN GOVE COUNTY WILL EXPIRE AT
930 PM CDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 98 AND 107.
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER.
LAT...LON 3889 10018 3890 10030 3911 10038 3912 10038
3912 10039 3913 10038 3913 10021
TIME...MOT...LOC 0225Z 338DEG 23KT 3896 10018
$$
THEDEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:37 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 21, 6:37 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT SAT JUN 21 2008 .DISCUSSION... 123 PM MDT SAT JUN 21 2008 NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST. ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF HEATING/LACK OF LARGE SCALE SUPPORT. MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND NEGLIGIBLE LLJ. MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90. WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA. THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD WITH SEASONABLY WARM TEMPERATURES. MCGUIRE && .AVIATION... 536 PM MDT SAT JUN 21 2008 FOR 00Z TAFS....MESOSCALE FEATURES WILL IMPACT BOTH TAF SITES THE FIRST FEW HOURS TONIGHT. OUTFLOW BOUNDARY WILL ARRIVE AT KGLD AROUND 00Z WITH NORTH WINDS BRIEFLY GUSTING TO 40KTS. WINDS SHOULD SETTLE DOWN AFTER AN HOUR OR SO OF GUSTS. MEANWHILE AT KMCK...ONE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE SOUTH AWAY FROM THE AREA...BUT NEW DEVELOPMENT NOTED JUST UPSTREAM. CONVECTION DIURNALLY DRIVEN SO EXPECTED TO DISSIPATE AFTER SUNSET. FINALLY...BACKDOOR COLD FRONT WILL RESULT IN LIGHT EASTERLY UPSLOPE WINDS AT KMCK OVERNIGHT. HAVE INSERTED A BRIEF VISIBILITY REDUCTION FOR THE POSSIBILITY OF UPSLOPE FOG AROUND SUNRISE. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 21, 4:05 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT SAT JUN 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG AND EAST OF A WRAY TO GOVE LINE. JRM
In the hours before
Local storm report, Jun 21, 6:58 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND GST 3 N CEDAR BLUFFS 40.02N 100.56W
06/21/2008 M61 MPH RED WILLOW NE STORM CHASER
&&
BLMLocal storm report, Jun 21, 7:17 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 6 N KANONA 39.89N 100.39W
06/21/2008 E60 MPH DECATUR KS PUBLIC
&&
BLMLocal storm report, Jun 21, 7:24 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL NW KANONA 39.80N 100.39W
06/21/2008 E0.88 INCH DECATUR KS PUBLIC
&&
BLMSpecial weather statement, Jun 21, 7:55 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 655 PM MDT SAT JUN 21 2008 KSZ014-015-220130- SHERIDAN-THOMAS- 755 PM CDT SAT JUN 21 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF REXFORD...AND MOVING SOUTHEAST AT 39 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Local storm report, Jun 21, 8:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 7 SE DRESDEN 39.55N 100.33W
06/21/2008 SHERIDAN KS PUBLIC
BRIEF TOUCHDOWN SOUTH OF HIGHWAY 9 IN SHERIDAN COUNTY
&&
BLMLocal storm report, Jun 21, 8:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 9 NNE HOXIE 39.48N 100.37W
06/21/2008 E1.00 INCH SHERIDAN KS PUBLIC
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 58 min |
| Jun 21, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 61 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.